Alert archive / Washington / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 41, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Aug 21, 2014, 6:16 PM PDT for Chelan County, Douglas County, Washington. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2014, 6:16 PM PDT (01:16 UTC)
- Expired
- Aug 21, 2014, 6:35 PM PDT
- In force
- 19 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Chelan County, WA, Douglas County, WA
The radar
The Spokane radar (KOTX), 168 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.3 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 402 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1944 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
495 WUUS56 KOTX 220116 SVROTX WAC007-017-220200- /O.NEW.KOTX.SV.W.0041.140822T0116Z-140822T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 616 PM PDT THU AUG 21 2014 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL DOUGLAS COUNTY IN NORTHEAST WASHINGTON... EASTERN CHELAN COUNTY IN NORTH CENTRAL WASHINGTON... * UNTIL 700 PM PDT * AT 615 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED 11 MILES SOUTH OF CHELAN...OR 25 MILES NORTHEAST OF WENATCHEE...AND MOVING EAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... DOUGLAS...WITHROW AND FARMER. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4760 12002 4778 12002 4773 11963 4755 11964 TIME...MOT...LOC 0115Z 271DEG 5KT 4769 11994 $$ RP
1 follow-up statement
308
WWUS56 KOTX 220135
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
635 PM PDT THU AUG 21 2014
WAC007-017-220144-
/O.CAN.KOTX.SV.W.0041.000000T0000Z-140822T0200Z/
DOUGLAS WA-CHELAN WA-
635 PM PDT THU AUG 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL DOUGLAS AND
EASTERN CHELAN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL...GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4760 12002 4778 12002 4773 11963 4755 11964
TIME...MOT...LOC 0134Z 271DEG 5KT 4769 11990
$$
RPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:32 PM PDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 21, 4:32 PM PDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
432 PM PDT THU AUG 21 2014
.SYNOPSIS...
Thunderstorms are expected this evening over north Central and
northeast Washington into the Idaho Panhandle. Friday has the
potential to be even wetter for the Inland Northwest with good
chances for thunderstorms region-wide, including the Columbia
Basin and Palouse. Locally heavy rain and frequent lightning will
accompany thunderstorms. The threat for widely scattered showers
and thunderstorms will continue into the weekend, followed by a
warmer and drier pattern by the middle of next week.
&&
.DISCUSSION...
Tonight through Friday: As a trough pattern continues to build into
the region, widespread convection will bring thunderstorms with
brief periods of heavy downpours, small hail, and gusty winds to
the northern portion of Washington and the Idaho Panhandle. A
shortwave embedded in the trough will push into the region in the
early evening and allow for the Eastern Cascades and portions of
the central Columbia Basin to begin to have some isolated
convection develop during the overnight hours. With potential
thunderstorms impacting the burn scar areas, flash flooding is
possible during the heavy downpours from these cells.
A Low pressure system will begin to move along the
Oregon/Washington border on Friday and bring another wave of
instability to the region and bring the potential for isolated
thunderstorms to the Inland Northwest. The amount of cloud cover
in the northern portion of the region will keep diminsh the
chances for thunderstorms. But most other locations will The slow
steering flow with the Low and the amount of PWAT value of 0.8"
and decent SB CAPE in the Cascades area will keep the potential
for flash flooding as the cells will be slow moving and drop a
lot of rain over the burn scars. /JDC
Saturday through Saturday night: The region will be in between
weather systems as some shortwave ridging builds in. Lingering
showers and an isolated thunderstorm threat is expected in extreme
southeastern WA and in the Panhandle as low pressure exits the
region. A stiff northerly breeze will continue through the Purcell
Trench into Saturday. Northerly winds down the Okanogan Valley
will usher in some drier air across the basin with dew points
dropping into the low to mid 40s. Temperatures on Saturday will
remain below normal with highs generally in the 70s to low 80s.
/SVH
Sunday through Thursday...There is general model agreement during
the extended period.
Sunday and Monday: Another upper level wave will track across
northeast Washington into the Idaho Panhandle Sunday night into
Monday. This will bring another round of scattered showers and
isolated thunderstorms to the northern mountains and Idaho
Panhandle, with a few showers also possibly coming off the
mountains into the Spokane/Coeur D'Alene area due to a favorable
northwest steering flow.
Tuesday and Wednesday: An upper level ridge will build in
bringing a warmer and drier conditions. 850mb temps of 21-23C on
Wednesday will yield more summer like conditions with valley highs
in the mid 80s to lower 90s.
Thursday: Another upper level trough descending out of British
Columbia will flatten the ridge on Thursday. Increasing
thermal/pressure gradients especially near the Cascades will bring
an increase in winds. Given this is a day 7 forecast confidence
in precise wind values is low...but the potential for breezy to
locally windy conditions exists. JW
&&
.AVIATION...
00Z TAFS: A somewhat moist and unstable airmass associated with an
area of low pressure will continue to influence the aviation area
for the next 24 hours. During the daytime hours surface based
convective showers and thunderstorms will occur, primarily over
and near mountain locations. Additionally there looks to be a few
disturbances moving around in and along the edges of the low to
keep a mention of showers and thunderstorms during the late
evening, overnight, and early morning hours. The expectation is
slow storm motion will allow these storms to produce localized
heavy rainfall amounts at times. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 57 76 55 75 54 79 / 50 40 40 10 10 20
Coeur d'Alene 56 74 52 73 51 76 / 70 60 50 10 10 20
Pullman 52 76 51 74 49 79 / 20 50 50 20 20 20
Lewiston 61 81 59 79 56 84 / 20 20 50 30 20 10
Colville 53 79 50 79 49 81 / 60 60 50 10 10 20
Sandpoint 51 71 48 72 46 73 / 60 70 50 10 10 20
Kellogg 54 68 51 68 47 72 / 70 70 60 40 20 30
Moses Lake 58 83 58 83 56 85 / 20 30 50 10 0 10
Wenatchee 63 80 63 83 58 84 / 30 40 50 10 10 10
Omak 60 80 58 82 53 85 / 60 60 40 10 10 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch through Friday evening for East Slopes
Northern Cascades-Okanogan Valley-Wenatchee Area.
&&Hazardous weather outlook, Aug 21, 7:34 AM PDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 734 AM PDT THU AUG 21 2014 IDZ002>004-026-027-WAZ031>036-041-043-044-221445- COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS- LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU- 734 AM PDT THU AUG 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001-WAZ037-038-221445- NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 734 AM PDT THU AUG 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. A FEW STORMS COULD BRIEFLY BECOME STRONG PRODUCING HEAVY RAINFALL...FREQUENT LIGHTNING...AND HAIL. WIND GUSTS TO 40 MPH WILL ALSO BE POSSIBLE NEAR COLLAPSING THUNDERSTORMS. ANY STORMS SHOULD BE SHORT-LIVED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WAZ042-221445- EAST SLOPES NORTHERN CASCADES- 734 AM PDT THU AUG 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON INTO THE EVENING HOURS OVER THE EAST SLOPES OF THE CASCADE MOUNTAINS. THUNDERSTORMS WILL LIKELY BE SLOW MOVING AND MAY CONTAIN HEAVY DOWNPOURS. HEAVY RAIN MAY LEAD TO RAPID RUNOFF...ESPECIALLY IN STEEP TERRAIN. THERE IS A SMALL POTENTIAL FOR FLASH FLOODING OR DEBRIS FLOWS OVER RECENT BURN SCARS FROM 2012...2013 AND SO FAR ITO 2014. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM COVERAGE IS EXPECTED TO BE HIGHER OVER THE EAST SLOPES OF THE CASCADE MOUNTAINS ON FRIDAY COMPARED TO THURSDAY. THESE THUNDERSTORMS WILL ALSO BE SLOW MOVING AND CONTAIN HEAVY DOWNPOURS. HEAVY RAIN MAY LEAD TO RAPID RUNOFF...ESPECIALLY IN STEEP TERRAIN...AND WILL BE A CONCERN FOR THE POSSIBILITY OF FLASH FLOODING OR DEBRIS FLOWS NEAR RECENT BURN SCARS FROM 2012...2013 AND SO FAR THROUGH 2014. A FLASH FLOOD WATCH IS IN EFFECT FROM FRIDAY AFTERNOON INTO FRIDAY EVENING.
In the hours before
Special weather statement, Aug 21, 6:11 PM PDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 611 PM PDT THU AUG 21 2014 WAZ041-044-220215- WENATCHEE AREA WA-WATERVILLE PLATEAU WA- 611 PM PDT THU AUG 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS AND EASTERN CHELAN COUNTIES UNTIL 715 PM PDT... AT 610 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF CHELAN...OR 26 MILES NORTHEAST OF WENATCHEE... MOVING EAST AT 5 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DOUGLAS...MANSFIELD...WITHROW AND FARMER. LAT...LON 4760 12002 4778 12002 4782 11963 4755 11964 TIME...MOT...LOC 0110Z 271DEG 5KT 4769 11992 RP
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:00 PM PDT | Areal Flood Advisory | OTX | Okanogan | 3 hr |
| Aug 21, 6:11 PM PDT | Special Weather Statement | OTX | Douglas | 64 min |
| Aug 21, 6:37 PM PDT | Areal Flood Advisory | OTX | Stevens | 113 min |
| Aug 21, 6:51 PM PDT | Special Weather Statement | OTX | Douglas | 24 min |
| Aug 21, 7:15 PM PDT | Flash Flood Warning | OTX | Okanogan | 3 hr |
| Aug 22, 8:10 AM PDT | Areal Flood Advisory | OTX | Spokane, Stevens | 50 min |
| Aug 22, 4:51 PM PDT | Areal Flood Advisory | OTX | Ferry | 3 hr |
Nearby
Severe Thunderstorm Warnings in Washington, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.